It was a typical morning on the hospital medicine service. A patient had been admitted overnight with new bilateral cellulitis in the setting of chronic leg ulcers, lymphedema, and diabetes. The patient was checked out and deemed fairly stable, but any time I hear bilateral cellulitis, my spidey sense tingles.
Bilateral cellulitis is unusual, and concern about mimics is warranted. I was thinking that the broad-spectrum antibiotics that had been prescribed might be an overcall given the patient's normal white blood cell count. As I entered this patient's room for the first time, feeling a slight smugness about my cutaneous expertise as opposed to my usual sense of trepidation, I was already planning on stopping the antibiotics.
Mr. C. was watching an old Western show on TV. We shared a few moments of “Bonanza.” I always was a Hoss fan. The nurses had just unwrapped the patient's legs for treatment, so my timing was ideal. He definitely had bilateral severe lymphedema and erythema. I could see why my predecessor had thought this was cellulitis, but it looked more like erythroderma to me. More impressive was the constellation of dozens of ulcers covering both of his legs, including one cavernous one on the dorsum of his right foot.
I asked how long his legs had been like that and he answered that it had been decades. He told me a doctor had diagnosed it as concrete poisoning.
When I looked at him, he must have registered my disbelief. I was probably not the first doctor to question this statement. Concrete poisoning? How could drinking concrete, if one could even do it, cause leg ulcers for decades? My physician assistant colleague and I raised eyebrows at each other, but I did not argue the point. What was clear was that the patient didn't need antibiotics. He needed wound care, leg wraps, and better diabetes control. We discussed other clinical possibilities, then moved on. I was feeling relatively chipper at my clinical acumen.
A few hours later my chipper mood evaporated as my teammate directed my attention to her computer screen. Cement poisoning: She had pulled up an article on the topic. The patient was right. He hadn't eaten concrete, but he had been poisoned by cement, and I would now have to eat some crow.
Concrete is not the same as cement, though the terms are often used interchangeably. Cement is an ingredient in concrete, along with sand and gravel. Cement is the ingredient that causes concrete to harden. When water is added to cement, the tricalcium silicate (2Ca3SiO5 for those who miss chemistry class) releases hydroxide ions, which are alkaline, as well as exothermic. Contact with this toxic slurry on the skin causes pH>12 alkali burns, as well as denaturing protein- and saponification-induced necrosis. Imagine having this abrasive mixture chronically in your pants and shoes. The result would be prolonged and chronic destruction of your skin. I asked my patient later that day how the ulcers got so bad. His reply was that he had to work.
Every day we should learn something new, and listen to our patients. And, at all times, avoid concrete thinking and prematurely cementing the diagnosis.